April 3, 2012 — Fluoroquinolones may increase the risk for retinal detachment, researchers report in an article published in the April 4 issue of JAMA.
The authors, led by Mahyar Etminan, PharmD, from the Therapeutic Evaluation Unit, Child and Family Research Institute of British Columbia, and the Department of Medicine, University of British Columbia, Vancouver, Canada, found that 3.3% of 4384 patients with retinal detachments were taking fluoroquinolones, a common antibiotic, compared with only 0.6% of 43,840 matched control patients.
Practitioners should be aware of the potential connection when patients who are taking fluoroquinolones report changes in visual acuity, coauthor David Maberley, MD, an associate professor of ophthalmology at the University of British Columbia, told Medscape Medical News.
"If this association is now in the back of physicians' minds, any minor change would be of more interest," he said, adding that more research was needed to confirm the finding.
Catching retinal detachment, a potentially disabling condition, early can make it much easier to treat, Dr. Maberley pointed out.
The researchers decided to investigate the connection between fluoroquinolones and retinal detachment after stumbling across some articles showing that the antibiotics affected collagen synthesis. Among other findings, fluoroquinolones have been linked to tendon rupture.
Because collagen synthesis is important in retinal detachment, Dr. Maberley wanted to know whether the antibiotics increased patients' risk for this condition.
The researchers used the British Columbia Linked Health Database, a comprehensive database on residents of British Columbia, all of whom are covered by the province's government healthcare plan. From this database, they selected patients who had visited ophthalmologists between January 2000 and December 2007. For each patient with retinal detachment, the researchers selected 10 control patients of the same age and then noted what percentage of each group had prescriptions for fluoroquinolones.
They then divided the prescriptions into current, recent, and past. Current prescriptions were those with a termination date overlapping with the index date (the date that the physician entered a service code for retinal detachment), recent prescriptions were those with a date of 1 to 7 days before the index date, and past prescriptions were those with a date of 8 to 365 days before the index date.
The researchers adjusted for the following covariates: sex, previous history of cataract surgery, myopia, diabetes, the number of visits to an ophthalmologist 1 year before the index date, and the number of prescription drugs used in the year before the index date.
Current, but Not Past, Use of Fluoroquinolones Associated With Retinal Detachment
They found that current use of fluoroquinolone use was associated with a higher risk of developing a retinal detachment (adjusted relative risk [ARR], 4.50; 95% confidence interval [CI], 3.56 - 5.70). This led them to calculate that for every 2500 people taking fluoroquinolones, 1 person will have a retinal detachment who would not have had that problem otherwise.
If 10% of people in the United States are exposed to fluoroquinolones, the authors estimate that 1440 cases of retinal detachment diagnosed annually in that country could be attributed to the antibiotics.
Health Canada has received only 1 report of retinal detachment secondary to a fluoroquinolone, ciprofloxacin, but the study authors speculate that other cases might not be reported.
The researchers found no increased risk among users of beta-lactam antibiotics (ARR, 1.05; 95% CI, 0.93 - 1.18) or short-acting beta-agonists (ARR, 0.97; 95% CI, 0.81 - 1.16).
They found no increased risk among recent users (ARR, 0.92; 95% CI, 0.45 - 1.87) or past users (ARR, 1.03; 95% CI, 0.98 - 1.19) of fluoroquinolones. From this, they hypothesized that fluoroquinolones have an acute toxic effect. They also noted a 2000 animal study published in the American Journal of Sports Medicine, in which collagen synthesis decreased by 48% after 3 days of exposure to ciprofloxacin culture.
Outside Expert Skeptical of Researchers' Conclusion
However, another expert on retinal detachment was skeptical: "The main point to consider is the type of study this is," Abdhish Bhavsar, MD, a clinical correspondent for the American Academy of Ophthalmology told Medscape Medical News. "The trouble with case–control studies is that they don't show cause and effect. There is a suggestion that there is an association, but it's a relatively small risk."
Dr. Bhavsar, director of clinical research at the Retina Center of Minnesota in Minneapolis, Minnesota, who was not involved in this study, was troubled by the lack of effect on recent or past users of flouroquinolones.
"If there was really an increased risk, we should see it across the board," he said. "I don't know how to wrestle with this. I'm not convinced that the explanation in the paper is the only explanation."
Dr. Bhavsar continued, "I would recommend that clinicians be aware of these findings, but since we are lacking studies that can determine cause and effect, I don't think we have enough data to change treatment patterns. As a retinal surgeon, I would recommend that any patient with a sudden onset of floaters and flashes be evaluated, whether they are on antibiotics or not."
The study was supported by the Canadian National Institute for the Blind. The authors and Dr. Bhavsar have disclosed no relevant financial relationships.
JAMA. 2012;307:1414-1419. Abstract
Medscape Medical News © 2012 WebMD, LLC
Send comments and news tips to firstname.lastname@example.org.
Cite this: Fluoroquinolones Linked to Retinal Detachments - Medscape - Apr 03, 2012.